advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Virginia, USA:

I am 19, have had diabetes for 11 years, and I have been using an insulin pump for the last year and a half which has improved the flexibility of my life. Before going on the pump I used to have low days, whereby any amount of carbohydrate consumption, and lowering of insulin did not resolve the hypoglycemia for more than a few hours, and occasionally high days where any amount of insulin I gave myself would not resolve the hyperglycemia. With the pump I have greatly lowered my "low days", but my high days have become worse in terms of blood sugars (400s-500s mg/dl [22.2-27.8 mmol/L] and length (48 hours), and now I have ketones too. Also just for reference, I have had no weight gain since being on the pump, actually I lost a little although my hemoglobin A1c have stayed 7- 8% the whole time. The pump has also been working fine, and infusion and cartridges sites are changed at the first sign of fluctuation.

Is it possible that now that I am using Humalog in my pump 24 hours per day/seven days per week that I am becoming resistant to it to? Do people with long term type I diabetes become more insulin resistant over time? Any other ideas as to what could be happening? Is there anything that can stop this from happening?

Answer:

Resistance to Humalog is likely to be similar to resistance to any other insulin. You can measure antibodies in the blood that bind up the insulin and make it less responsive in the lowering of the blood sugars. These antibodies also have the potential to release the insulin without warning and can account for lows that come on suddenly. I would suggest you have your physician measure the insulin antibodies.

There is also the possibility that other things could be causing problems, including lipohypertrophy at your infusion sites, inactivated insulin, or other intercurrent illness. Potential remedies include ruling out the above problems, the use of NovoLog in the insulin pump, and additional time with a physician and education team who has expertise on pump therapy.

JTL

Additional comments from Dr. Jim Lane:

Resistance to Humalog is likely to be similar to resistance to any other insulin. You can measure antibodies in the blood that bind up the insulin and make it less responsive in the lowering of the blood sugars. These antibodies also have the potential to release the insulin without warning and can account for lows that come on suddenly. I would suggest you have your physician measure the insulin antibodies.

There is also the possibility that other things could be causing problems, including lipohypertrophy at your infusion sites, inactivated insulin, or other intercurrent illness. Potential remedies include ruling out the above problems, the use of NovoLog in the insulin pump, and additional time with a physician and education team who has expertise on pump therapy.

JTL

[Editor's comment: You may find Pumping Insulin by John Walsh, P.A., C.D.E., and Ruth Roberts, M.A. very helpful as you problem-solve. SS]

DTQ-20030702202653
Original posting 16 Jul 2003
Posted to Daily Care and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.